To view the Course Outline and take the test online, click here.
For a printer-friendly version of the exam you can print out, complete and mail in to ADVANCE, click here.
Learning Scope #328
1 contact hour
Expires March 15, 2012
The goal of this CE offering is to provide nurses with current information on transfusion reactions. After reading this article, you will be able to:
1. Identify the different types of transfusion reactions and associated signs and symptoms.
2. Discuss the range of nursing interventions for the different types of transfusion reactions.
3. Discuss the nurse's role in promoting the safe administration of blood products.
You can earn 1 contact hour of continuing education credit in three ways: 1) For immediate results and certificate; take the test online; grade and certificate are available immediately after taking the test. 2) Mail your completed exam (or a photocopy) along with the $8 fee (check or credit card) to ADVANCE for Nurses, Learning Scope, 2900 Horizon Dr., King of Prussia, PA 19406. 3) Fax the completed exam to 610-278-1426. If faxing or mailing, allow 30 days to receive certificate or notice of failure. A certificate of credit will be awarded to participants who achieve a passing grade of 70 percent or better.
Merion Publications Inc. is an approved provider of continuing nursing education by the Pennsylvania State Nurses Association (No. 008-0-07), an accredited approver by the American Nurses Credentialing Center's Commission on Accreditation. Merion Publications Inc. is also approved as a provider by the California Board of Registered Nursing (No. 13230) and by the Florida Board of Nursing (No. 3298).
Each year, approximately 14 million blood transfusions are administered in the U.S.1 Most transfusions are given by nurses in inpatient and outpatient clinical settings. Advanced technology in screening donors and processing blood products has led to safer administration of all blood components, including whole blood, packed red cells, platelets, plasma, marrow and peripheral blood stem cells.
Despite these advances, however, a transfusion of any blood product can cause a patient to experience a transfusion reaction. A transfusion reaction is any adverse event that can be attributed to the transfusion of a blood component.2 These reactions can range from mild and self-limiting to severe and life-threatening. Whether a nurse provides one transfusion a year or several every day, recognizing and treating transfusion reactions is an essential nursing skill.
This article will review the types of transfusion reactions a nurse may encounter while caring for the patient receiving a blood transfusion and provide information on the underlying mechanisms of specific transfusion reactions. It also will discuss nursing responsibility in providing safe care to the transfused patient and managing the more common reactions.
Causes & Clinical Consequences
Transfusion reactions can be categorized as hemolytic or non-hemolytic, immune-mediated or non-immune-mediated, and acute or delayed (see Table 1). The American Association of Blood Banks (AABB) has a standardized classification system for transfusion reactions. The organization recently modified its classification of adverse events/reactions utilizing a grading scale of 1 (mild) to 5 (fatal).3
The most serious transfusion reaction is the immune-mediated hemolytic transfusion reaction, which results from transfusing a patient with ABO incompatible blood. Transfusion of an incompatible type of RBC can be a life-threatening emergency. The transfused patient's immune system recognizes the transfused red cell antigens as foreign. This triggers an antibody response, which activates complement and results in rapid intravascular red cell hemolysis. If not recognized and emergently managed, this can lead to DIC, renal failure, circulatory collapse and death.3
Hemolytic reactions are graded from 1(mild) to 5 (fatal), depending on how much blood was transfused and how well the reaction was managed.3 Signs and symptoms may include flank pain, hypotension, fever, patients verbalizing that "something is wrong" (feeling of impending doom), hemoglobinemia, hemoglobinuria, evidence of circulatory collapse, bronchospasm and evidence of renal failure.3 Management, after stopping the transfusion, is supportive of all organ systems affected (renal, cardiovascular, respiratory). If recognized and treated quickly, patients can recover from the insult.
The cause of ABO incompatible transfusions is related to human error in the majority of reported cases. Factors, which alone or in combination may account for this potentially fatal mistake, include misidentification of patients or their blood specimen at the time of type and cross sampling; physician, nurse or laboratory staff transcription errors; or misidentification of the blood product itself and/or its intended recipient.4
The Joint Commission and the American Association of Blood Banking Standards for Blood Banks and Transfusion Services require that specimens be labeled with two unique patient identifiers, such as patient name and medical record number, and the date the specimen was obtained.5 Most institutions' policies require two medical personnel to verify at the bedside the correct patient is receiving the correct blood product, using two patient identifiers.
A less serious reaction may occur if the recipient recognizes Rh antigens as foreign. Although this reaction is immune-mediated, it does not activate complement and results in extravascular hemolysis, with destroyed RBCs eventually being removed by the spleen. The reaction is usually a delayed hemolytic reaction manifested by hemoglobinuria, anemia and possibly jaundice.6
Non-Immune-Mediated Hemolytic Reactions
Non-immune mediated hemolytic transfusion reactions are caused by the physical or chemical destruction of transfused RBCs. The destruction can be temperature-related such as too cold during blood storage or too hot during transfusion from improper use of blood warmers. Lysis can also occur from the concomitant infusion of drugs or intravenous solutions with PRBCs.
Choosing too small an intravenous catheter or using an infusion pump with high pressure also can damage the blood cells.7 The signs and symptoms vary depending on the degree of lysis occurring. Hemoglobinuria and an inadequate increase in hemoglobin after transfusion, elevated AST, LDH and indirect hyperbilirubinemia may be seen with a mild or moderate reaction. Hypotension, bronchospasm and renal failure may result in a grade 4 reaction.3
Prevention is key in avoiding this type of transfusion reaction. Always use the largest IV catheter gauge appropriate for your patient. Blood warmers should be used appropriately and per institution policy. Blood administration tubing should not come in contact with other heat sources, such as hot packs or patient warming units. Normal saline is the only solution that should be used to flush IVs or blood products. Never administer medications in the same IV line during a transfusion or mixed in with blood products.7